Alert archive / Louisiana / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 22, NWS Shreveport, LA

January 23, 1997Ouachita Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Jan 23, 1997, 9:30 PM CST for Ouachita Parish, Louisiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 23, 1997, 9:30 PM CST (03:30 UTC)
Expired
Jan 23, 1997, 10:00 PM CST
In force
30 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Ouachita Parish, LA

The radar

The Shreveport radar (KSHV), 158 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 23, 7:15 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 3.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
470 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 240330 RRA
SVRSHV
LAC073-240400-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
930 PM CST THU JAN 23 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1000 PM CST
FOR THE FOLLOWING AREA...
 
IN NORTHEAST LOUISIANA
 
   ...OUACHITA PARISH
 
AT 928 PM...DOPPLER RADAR IN SHREVEPORT INDICATED A SHORT LINE OF SEVERE
THUNDERSTORMS FROM JUST WEST OF CALHOUN TO NEAR CHATHAM. THIS LINE WAS
MOVING EAST NEAR 45 MPH AND MAY PRODUCE DAMAGING WINDS IN EXCESS OF 70
MPH AS WELL AS HAIL UP TO 1 INCH IN DIAMETER.
 
GO TO A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE
TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
 
5/18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 7:45 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 23, 7:45 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
745 PM CST THU JAN 23 1997

SVR WX RUNNING RAMPANT ACRS AREA THIS EVE. THOUGH STORMS ACRS MOST OF
REGION...WORST ACTIVITY APPEARS CONCENTRATED NR WARM FNT INDICATED STILL
JUST SOUTH OF A TYR-SHV-MLU LINE WHERE WINDS SHFT FM EAST TO SOUTH AND
DEWPOINTS JUMP INTO LWR/MID 60S. SHV SOUNDING INDICATES HELICITIES OF
3-400 ALG FNT DUE IN PART TO BNDRY LYR EAST FLOW. ALSO...K AND TT
INDECES STILL INCREASING TIL FROPA. ONLY GOOD NEWS IS THAT TOR THREAT
SHOULD DIMINISH AS WARM FNT ACCELERATES NORTH. HOWEVER...SVR THREAT
MAY NEED TO BE EXTENDED PAST MIDNIGHT FOR AR/LA PORTIONS. LEWP HOLDING
TOGETHER IN NW LA AND EXPECT MORE SVR WX FM THAT. 3 HOUR FFG VALUES
GENERALLY 2-3 INCHES FM THIS MRNG AND AS 1-2 INCHES HAVE FALLEN IN SVRL
AREAS...REPEAT ACTIVITY LIKELY RESULT IN SOME MINOR FLDG.

VII

In the hours before

Local storm report, Jan 23, 8:35 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
835 PM CST THU JAN 23 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0548 PM    MAYDELLE                  TX   WIND DAMAGE
01/23/97   CHEROKEE                       POWERLINES DOWN/TREES DOWN

0630 PM    PLEASANT GROVE            TX   .5 INCH HAIL
01/23/97   RUSK

0650 PM    SUMMER GROVE              LA   NON QUALIFIED EVENT
01/23/97   CADDO                          3 MILES EAST SOUTHEAST OF
                                          WALLACE LAKE...TANK
                                          EXPLOSION DUE TO LIGHTNING

0710 PM    CLAYTON                   TX   .75 INCH HAIL
01/23/97   PANOLA                         5 MILES SOUTH OF CLAYTON
                                          AT LAKE MURVAL

0715 PM    PELICAN                   LA   TORNADO
01/23/97   DE SOTO                        300 YARD WIDE TORNADO
                                          CONFIRMED 2 MILES SOUTH OF
                                          PELICAN

0715 PM    MANSFIELD                 LA   .5 INCH HAIL
01/23/97   DE SOTO                        LOCATED 5 MILES WEST OF
                                          MANSFIELD

0800 PM    CARMEL                    LA   .88 INCH HAIL
01/23/97   DE SOTO

0810 PM    MOT                       LA   .88 INCH HAIL
01/23/97   BOSSIER                        NORTHERN BOSSIER ON LA 2
                                          BETWEEN PLAIN DEALING AND
                                          SEREPTA
Local storm report, Jan 23, 8:37 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
835 PM CST THU JAN 23 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0548 PM    MAYDELLE                  TX   WIND DAMAGE
01/23/97   CHEROKEE                       POWERLINES DOWN/TREES DOWN

0630 PM    PLEASANT GROVE            TX   .5 INCH HAIL
01/23/97   RUSK

0650 PM    SUMMER GROVE              LA   NON QUALIFIED EVENT
01/23/97   CADDO                          3 MILES EAST SOUTHEAST OF
                                          WALLACE LAKE...TANK
                                          EXPLOSION DUE TO LIGHTNING

0710 PM    CLAYTON                   TX   .75 INCH HAIL
01/23/97   PANOLA                         5 MILES SOUTH OF CLAYTON
                                          AT LAKE MURVAL

0715 PM    PELICAN                   LA   TORNADO
01/23/97   DE SOTO                        300 YARD WIDE TORNADO
                                          CONFIRMED 2 MILES SOUTH OF
                                          PELICAN

0715 PM    MANSFIELD                 LA   .5 INCH HAIL
01/23/97   DE SOTO                        LOCATED 5 MILES WEST OF
                                          MANSFIELD

0800 PM    CARMEL                    LA   .88 INCH HAIL
01/23/97   DE SOTO

0810 PM    MOT                       LA   .88 INCH HAIL
01/23/97   BOSSIER                        NORTHERN BOSSIER ON LA 2
                                          BETWEEN PLAIN DEALING AND
                                          SEREPTA

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 6:38 PM CSTTornado WarningSHVDe Soto, Sabine37 min
Jan 23, 7:14 PM CSTTornado WarningSHVDe Soto, Red River46 min
Jan 23, 7:28 PM CSTSevere Thunderstorm WarningSHVDe Soto32 min
Jan 23, 7:57 PM CSTSevere Thunderstorm WarningSHVDe Soto48 min
Jan 23, 8:09 PM CSTSevere Thunderstorm WarningSHVRed River51 min
Jan 23, 8:20 PM CSTSevere Thunderstorm WarningSHVBienville40 min
Jan 23, 9:00 PM CSTSevere Thunderstorm WarningSHVJackson60 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.